Kansas, 2001

High Wind in Kansas, April 11, 2001

April 11, 2001 · NWS SGF · 1 event in 1 county or zone

A three-story discount store partly collapsed in Pittsburg, Kansas due to non-thunderstorm winds. Three employees and two customers were inside the building when the roof began to collapse.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A three-story discount store partly collapsed in Pittsburg, Kansas due to non-thunderstorm winds. Three employees and two customers were inside the building when the roof began to collapse. Some minor injuries were reported as the third floor collapsed onto the second floor. The building was believed to be 100 years old.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 11, 1:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 11, 1:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT WED APR 11 2001

PRIMARY FORECAST CHALLENGE IS WITH WIND ADVISORY THIS EVENING.

SUSTAINED WINDS NOW APPROACHING ADVISORY CRITERIA OVER WESTERN
CWA...AND WITH GRADIENT PROGGED TO TIGHTEN FURTHER TOWARDS
00Z...THINK WIND ADVISORY INTO EARLY EVENING A GOOD BET.

TRANQUIL WEATHER DUE THROUGH END OF WORKWEEK...AS WEAK HIGH PRESSURE
BUILDS IN BEHIND MONSTER UPPER MIDWEST LOW. NEXT PRECIP CHANCE LOOKS
TO BE SATURDAY NIGHT INTO SUNDAY WITH RETURN FLOW OVERRUNNING
STALLED FRONT IN NORTHERN ARKANSAS.

MRF AND ECMWF LOOK TO BE IN GOOD AGREEMENT WITH AMPLIFICATION OF
LONGWAVE PATTERN AS PER PMDEPD DISCUSSION. BUILDING RIDGE IN WESTERN
CANADA AND CORRESPONDING DEEENING TROUGH OVER THE UPPER MIDWEST WILL
ENERGIZE SURFACE POLAR FRONT IN NORTHERN PLAINS SUNDAY.  BEHIND THE
FRONT...COLD SURFACE HIGH WILL MOVE INTO CENTRAL US AND MAY BRING
FREEZING TEMPERATURES BACK INTO AREA ON MONDAY NIGHT. WILL LOWER
TEMPS ACCORDINGLY.

.SGF...
KS...WIND ADVISORY THRU EARLY THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY THRU EARLY THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

BROWNING

In the hours before

Special weather statement, Apr 11, 9:00 AM CST, 5 hours 30 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, Apr 11, 9:49 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    PITTSBURG                 KS   WIND DAMAGE
04/11/01   CRAWFORD                       TREES DOWN AND
                                          STRUCTURES DAMAGED NEAR
                                          PITTSBURG

0929 AM    LONGVIEW                  MO   WIND DAMAGE
04/11/01   MCDONALD                       *** 4 INJ ***
                                          LONGVIEW CAFE ROOF
                                          REMOVED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1000 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         *** 1 INJ ***
                                          MOBILE HOME
                                          OVERTURNED...TREES AND
                                          POWER LINES DOWN. REPORTED                                           BY LAW ENFORCEMENT
                                          OFFICIAL.

1000 AM    LAMAR                     MO   WIND DAMAGE
04/11/01   BARTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1015 AM    RICHARDS                  MO   WIND DAMAGE
04/11/01   VERNON                         BARN DESTROYED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1027 AM    5 W EL DORADO SPGS        MO   TORNADO
04/11/01   CEDAR                          NO REPORTS OF DAMAGE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

RUNNELS
Special weather statement, Apr 11, 11:30 AM CST, 3 hours before
MOZ066-067-077-078-088-089-093-094-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF TORNADO
WATCH NUMBER 131...PREVIOUSLY IN EFFECT UNTIL 3 PM CDT WEDNESDAY.
THE TORNADO WATCH IS NO LONGER IN EFFECT FOR VERNON...ST.
CLAIR...BARTON...CEDAR...JASPER...DADE...NEWTON AND LAWRENCE
COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 3 PM IN AREAS TO
THE EAST.

BROWNING
Special weather statement, Apr 11, 12:00 PM CST, 2 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 11 2001

...TORNADO WATCH IS IN EFFECT UNTIL 300 PM FOR SOUTHWEST AND CENTRAL
MISSOURI...

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM FOR EXTREME
SOUTH CENTRAL MISSOURI...

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND EARLY EVENING...

...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NORTHERN
ARKANSAS ACROSS SOUTH CENTRAL INTO CENTRAL MISSOURI. THIS LINE OF
THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT CONTINUED TO SWEEP
EASTWARD THROUGH THE CENTRAL PLAINS. STRONG WINDS BOTH AT THE
SURFACE AND ALOFT...ALONG WITH GULF MOISTURE...WILL KEEP
THUNDERSTORMS ACTIVE THROUGH THIS EVENING.

THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER NORTHWESTERN KANSAS AT
MIDDAY. THIS LOW WILL MOVE INTO NORTHEAST NEBRASKA BY EARLY THIS
EVENING. THIS WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS
THE MISSOURI OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT
THE REGION BY EARLY EVENING.

SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE
AFTERNOON AND EARLY EVENING EAST OF A ELDON TO GAINESVILLE LINE.  THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS UP TO 70 MPH...HOWEVER
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE COLD
FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH DAYTIME
HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE.

SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH SOME
GUSTS REACHING UP TO 40 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT
TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS AND THE MISSOURI
OZARKS. THE WIND SPEEDS WILL DECREASE LATE THIS EVENING.

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE REQUIRED
ACROSS SOUTH CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND EARLY
EVENING.

.OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.*

GAEDE
Local storm report, Apr 11, 12:07 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    FT LEONARD WOOD           MO   NON TSTM WINDS
04/11/01   PULASKI                        TREES AND POWER LINES
                                          DOWN
Special weather statement, Apr 11, 1:05 PM CST, 1 hour 25 minutes before
MOZ055>057-068>070-079>082-090>092-095>098-105-106-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED APR 11 2001

...THE TORNADO WATCH IN EFFECT FOR MUCH OF THE SOUTHERN MISSOURI
OZARKS HAS BEEN CANCELLED...

...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME SOUTHCENTRAL
MISSOURI HAS BEEN CANCELLED...

THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE
SEVERE WEATHER THREAT HAS DIMINISHED.  HOWEVER SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL MISSOURI EAST OF A
ELDON TO GAINESVILLE LINE THROUGH 4 PM.  SOME OF THESE STORMS COULD
STILL PRODUCE WIND GUSTS UP TO 45 MPH.

GUSTY WINDS WILL ALSO OCCUR OUTSIDE OF THE THUNDERSTORMS WITH
SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Crawford

When
April 11, 2:30 PM CST
Where
Crawford forecast zone
Injuries
3 direct, 0 indirect
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239654.